Caudate hyperintensities in elderly depressed patients with neuroleptic-induced parkinsonism

G. S. Figiel, K. R R Krishnan, P. M. Doraiswamy, Charles Nemeroff

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Elderly patients are particularly sensitive to the neurologic side effects of psychotropic medications. This increased sensitivity may be related to brain structural changes associated with aging. In this pilot study, the authors report on the occurrence of caudate hyperintensities, using brain magnetic resonance imaging, in seven elderly depressed subjects who developed neuroleptic-induced parkinsonism. Caudate hyperintensities were not observed in any of the seven healthy elderly controls examined. These results suggest that caudate hyperintensities may render some elderly depressed patients susceptible to neuroleptic-induced parkinsonism.

Original languageEnglish
Pages (from-to)86-89
Number of pages4
JournalJournal of Geriatric Psychiatry and Neurology
Volume4
Issue number2
StatePublished - Jan 1 1991
Externally publishedYes

Fingerprint

Parkinsonian Disorders
Antipsychotic Agents
Brain
Nervous System
Magnetic Resonance Imaging

ASJC Scopus subject areas

  • Geriatrics and Gerontology
  • Neuroscience(all)
  • Neuropsychology and Physiological Psychology

Cite this

Caudate hyperintensities in elderly depressed patients with neuroleptic-induced parkinsonism. / Figiel, G. S.; Krishnan, K. R R; Doraiswamy, P. M.; Nemeroff, Charles.

In: Journal of Geriatric Psychiatry and Neurology, Vol. 4, No. 2, 01.01.1991, p. 86-89.

Research output: Contribution to journalArticle

@article{4a5696e387c140a0a82a1aee3011df8b,
title = "Caudate hyperintensities in elderly depressed patients with neuroleptic-induced parkinsonism",
abstract = "Elderly patients are particularly sensitive to the neurologic side effects of psychotropic medications. This increased sensitivity may be related to brain structural changes associated with aging. In this pilot study, the authors report on the occurrence of caudate hyperintensities, using brain magnetic resonance imaging, in seven elderly depressed subjects who developed neuroleptic-induced parkinsonism. Caudate hyperintensities were not observed in any of the seven healthy elderly controls examined. These results suggest that caudate hyperintensities may render some elderly depressed patients susceptible to neuroleptic-induced parkinsonism.",
author = "Figiel, {G. S.} and Krishnan, {K. R R} and Doraiswamy, {P. M.} and Charles Nemeroff",
year = "1991",
month = "1",
day = "1",
language = "English",
volume = "4",
pages = "86--89",
journal = "Journal of Geriatric Psychiatry and Neurology",
issn = "0891-9887",
publisher = "SAGE Publications Inc.",
number = "2",

}

TY - JOUR

T1 - Caudate hyperintensities in elderly depressed patients with neuroleptic-induced parkinsonism

AU - Figiel, G. S.

AU - Krishnan, K. R R

AU - Doraiswamy, P. M.

AU - Nemeroff, Charles

PY - 1991/1/1

Y1 - 1991/1/1

N2 - Elderly patients are particularly sensitive to the neurologic side effects of psychotropic medications. This increased sensitivity may be related to brain structural changes associated with aging. In this pilot study, the authors report on the occurrence of caudate hyperintensities, using brain magnetic resonance imaging, in seven elderly depressed subjects who developed neuroleptic-induced parkinsonism. Caudate hyperintensities were not observed in any of the seven healthy elderly controls examined. These results suggest that caudate hyperintensities may render some elderly depressed patients susceptible to neuroleptic-induced parkinsonism.

AB - Elderly patients are particularly sensitive to the neurologic side effects of psychotropic medications. This increased sensitivity may be related to brain structural changes associated with aging. In this pilot study, the authors report on the occurrence of caudate hyperintensities, using brain magnetic resonance imaging, in seven elderly depressed subjects who developed neuroleptic-induced parkinsonism. Caudate hyperintensities were not observed in any of the seven healthy elderly controls examined. These results suggest that caudate hyperintensities may render some elderly depressed patients susceptible to neuroleptic-induced parkinsonism.

UR - http://www.scopus.com/inward/record.url?scp=0025784733&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0025784733&partnerID=8YFLogxK

M3 - Article

C2 - 1677248

AN - SCOPUS:0025784733

VL - 4

SP - 86

EP - 89

JO - Journal of Geriatric Psychiatry and Neurology

JF - Journal of Geriatric Psychiatry and Neurology

SN - 0891-9887

IS - 2

ER -